Alert archive / Louisiana / Gale Warnings in 2018

Gale Warning 7, NWS Lake Charles, LA

December 26, 2018

NWS Lake Charles, LA issued this gale warning at Dec 26, 2018, 8:05 PM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 26, 2018, 8:05 PM CST (02:05 UTC)
Expired
Dec 27, 2018, 6:00 AM CST
In force
10 hr
Issued by
NWS Lake Charles, LA

The text

As transmitted.

246 
WHUS74 KLCH 270205
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
805 PM CST Wed Dec 26 2018

...Strong southerly winds expected into Thursday...

.Very breezy and gusty southerly winds will persist through
Thursday morning as an upper level storm system and associated
surface low enters the western Plains states. Winds gusts in
excess of Gale force will occur tonight. The strong winds will 
also build seas to hazardous levels. Winds and seas will decrease 
during Thursday as the surface low moves off to the northeast.

GMZ452-455-472-475-271400-
/O.UPG.KLCH.SC.Y.0048.000000T0000Z-181228T0000Z/
/O.NEW.KLCH.GL.W.0007.181227T0205Z-181227T1200Z/
/O.NEW.KLCH.SC.Y.0049.181227T1200Z-181228T0000Z/
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
805 PM CST Wed Dec 26 2018

...GALE WARNING IN EFFECT UNTIL 6 AM CST THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST
THURSDAY...

The National Weather Service in Lake Charles has issued a Gale
Warning, which is in effect until 6 AM CST Thursday. A Small
Craft Advisory has also been issued. This Small Craft Advisory is
in effect from 6 AM to 6 PM CST Thursday. The Small Craft
Advisory is no longer in effect. 

* WINDS...Southeast winds 20 to 30 knots with gusts to around 40 
  knots. 

* WAVES/SEAS...Seas 3 to 7 feet out 20 nm and 6 to 12 feet 
  beyond 20 nm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

GMZ450-470-271400-
/O.UPG.KLCH.SC.Y.0048.000000T0000Z-181227T1800Z/
/O.NEW.KLCH.GL.W.0007.181227T0205Z-181227T1200Z/
/O.NEW.KLCH.SC.Y.0049.181227T1200Z-181227T1800Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
805 PM CST Wed Dec 26 2018

...GALE WARNING IN EFFECT UNTIL 6 AM CST THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO NOON CST
THURSDAY...

The National Weather Service in Lake Charles has issued a Gale
Warning, which is in effect until 6 AM CST Thursday. A Small
Craft Advisory has also been issued. This Small Craft Advisory is
in effect from 6 AM to noon CST Thursday. The Small Craft
Advisory is no longer in effect. 

* WINDS...Southeast winds 20 to 30 knots with gusts to around 40 
  knots. 

* WAVES/SEAS...Seas 3 to 7 feet out 20 nm and 6 to 12 feet 
  beyond 20 nm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

GMZ430-432-435-271400-
/O.CON.KLCH.SC.Y.0048.000000T0000Z-181227T1400Z/
Sabine Lake-Calcasieu Lake-Vermilion Bay-
805 PM CST Wed Dec 26 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST
THURSDAY...

* WINDS...Southeast winds around 20 knots with gusts to 30 knots.

* WAVES/SEAS... Lake and Bay waters rough to very rough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
1 follow-up statement
039 
WHUS74 KLCH 271018
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
418 AM CST Thu Dec 27 2018

...Strong southerly winds expected into Thursday...

.Very breezy and gusty southerly winds will persist into the 
afternoon hours before relaxing as an upper level storm system and
associated surface low enters the western Plains states. The 
strong winds will also build seas to hazardous levels. Winds and 
seas will decrease during Thursday as the surface low moves off to
the northeast.

GMZ452-455-472-475-271830-
/O.CON.KLCH.GL.W.0007.000000T0000Z-181227T1200Z/
/O.CON.KLCH.SC.Y.0049.181227T1200Z-181228T0000Z/
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
418 AM CST Thu Dec 27 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WINDS...Southeast winds 20 to 30 knots with gusts to around 40 
  knots. 

* WAVES/SEAS...Seas 3 to 7 feet out 20 nm and 6 to 12 feet 
  beyond 20 nm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

GMZ450-470-271830-
/O.CON.KLCH.GL.W.0007.000000T0000Z-181227T1200Z/
/O.EXT.KLCH.SC.Y.0049.181227T1200Z-181227T2100Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
418 AM CST Thu Dec 27 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WINDS...Southeast winds 20 to 30 knots with gusts to around 40 
  knots. 

* WAVES/SEAS...Seas 3 to 7 feet out 20 nm and 6 to 12 feet 
  beyond 20 nm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

GMZ430-432-435-271400-
/O.CON.KLCH.SC.Y.0048.000000T0000Z-181227T1400Z/
Sabine Lake-Calcasieu Lake-Vermilion Bay-
418 AM CST Thu Dec 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WINDS...Southeast winds around 20 knots with gusts to 30 knots.

* WAVES/SEAS... Lake and Bay waters rough to very rough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this gale warning went out at Dec 26, 6:34 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 26, 6:34 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
634 PM CST Wed Dec 26 2018

.DISCUSSION...
For the 12/27/18 0000 UTC TAF package.

&&

.AVIATION...
Overall messy forecast this evening, with areas of rain/isolated
showers currently spreading NE across the area, gusty ESE winds,
and CIGS varying from VFR to IFR. Based on latest observational
data and model guidance, made a best effort to code to overall
trends/prevailing conditions, which has CIGS near IFR/MVFR
threshold developing and/or prevailing through the night. This
initial batch of rainfall is progged to come to an end later this
evening, which could provide a break in rainfall before more
robust line of storms out west spreads into the area early THU.
Timing of TSTM onset and associated TEMPO groups based on a blend
of latest model data, which indicates line will be nearing KBPT by
12Z, and subsequently continue EWD into the remaining terminals
over the course of the morning. Definite ending times to
convection were carried at all but the Acadiana terminals, where a
slowing of the line may result in a longer duration of impacts.
Gusty ESE winds will become more southerly through the night and
into THU ahead of the line, with lighter W winds expected behind
it.

13

&&

.PREV DISCUSSION... /issued 414 PM CST Wed Dec 26 2018/

SYNOPSIS...
An evolving storm system from the southwestern states into the
plains will bring about a turbulent weather pattern for the
forecast area into Thursday night. Various hazardous from this
system including risks from severe storms and excessive rainfall,
along with hazardous marine conditions and minor coastal flooding
are in play for the forecast area.

A strong sub-tropical jet and a very El Nino looking pattern means
a wet period quite possibly for the weekend into New Years Eve.

Rua

DISCUSSION...
A vigorous upper level system over New Mexico is moving into
Texas with cyclogenesis occurring over the Texas Panhandle. These
systems will move in tandem to the northeast, with the upper level
system taking on a negative tilt later tonight, and will continue
to move to the northeast into the Midwest on Thursday.

Increasing moisture and lift with a lead short wave is already
producing widespread shower activity this afternoon across the
forecast area. Inflow into the developing low is already producing
gusty gradient winds over southwestern portions of the forecast
area with wind gusts near 40 mph.

Lead short wave will move off to the northeast during the evening
hours, and therefore a brief break in convection should also take
place before stronger activity during the late night into
Thursday.

As the system continues to strengthen, low level inflow will only
increase. 85H low level jet is progged to be between 40 and 45
knots tonight, then 50 and 55 knots by Thursday morning. Some of
these gradients will come down to the surface tonight, especially
from I-10 south to the coast, with sustained wind speeds between
20 and 25 knots with gusts between 30 and 40 mph. Therefore, a
wind advisory will be in effect.

The strong inflow winds will bring tropical-like moisture with
trajectory from Bay of Campeche and northwest Caribbean into the
forecast area. Precipitable Water (PWAT) values will increase to
between 1.4 and 1.6 inches tonight, then between 1.5 and 1.75 on
Thursday. These PWAT values are 2 to 3 standard deviations for
this time of year, as well as over the 90th percentile, and
nearing or exceeding max values on SPC climatology for late
December. Mean RH values from the surface to 50H will be over 85
percent, so a very precipitation efficient environment and
parameters favorable for heavy rainfall.

Meanwhile, ascent will also increase, as upper level trough takes
on a negative tilt, and forecast area is located in the right
entrance region of 50H jet by Thursday morning. Shower activity
will likely consolidate into linear bands near the upper level
trough and developing surface cold front over Central Texas
overnight, then reaching the forecast area right before sunrise on
Thursday, and this quasi-squall line gradually moving eastward
during the day. Very good shear values noted ahead of the line
with 0-3km between 40-50 knots and 0-6km between 50-60 knots. CAPE
values will also likely be increasi04ng ahead of the line as high
theta-e air is transported into the forecast area, with values
between 600-1200 j/kg.

Putting this all together, strong to severe storms will be
possible along a qlcs feature, with damaging straight line winds
the main concern, however a few brief tornadoes, could be embedded
within notch features along the line. A slight risk of severe
storms has been outlined for the entire forecast area on Thursday
by SPC.

With the very high moisture content and precipitation efficient
environment, heavy rainfall will be possible, with rates between 1
to 2 inches with the stronger convection. Also, as the front slows
Thursday afternoon, as the upper level energy moves off to the
northeast, and mean flow becomes parallel to the front, some
training may occur. At this point, 2 to 3 inches of rainfall
areawide is very likely, with locally high amounts of 4 to 6
inches where any training may occur. A slight risk for excessive
rainfall has been outlined by WPC for the forecast area east of an
Opelousas to Cameron line, and a Marginal Risk west of this line
for Thursday.

Cold front looks to stall just east of the forecast area and over
the coastal waters late Thursday night into Friday morning. Drier
air will gradually move in to forecast briefly ending rain
chances and bringing in cooler temperatures.

A sharp upper level trough develops over the southwest US over the
weekend, with a strong sub-tropical jet overhead. The sub-tropical
jet will bring in plenty of East Pac moisture, to combine with
perturbations ejecting out from the upper level trough, to over-
ride the cool surface, to provide plenty of clouds and periods of
over-running rains that will continue through New Years Eve.

Rua

MARINE...
Tightening pressure gradient with developing surface low is
providing increasing southerly winds and building seas. The strong
southerly winds and hazardous seas will persist through the night
into early Thursday. A small craft advisory will be in effect to
cover this with wind speeds between 20 and 30 knots and gusts to
near 40 knots. These winds will slowly decrease on Thursday as the
low moves off to the northeast and a cold front approaches the
region. The strong winds will also pile water up along the coast,
and this will allow for above normal tides tonight into early
Thursday. Tides will run 1 to 2 feet above astronomical predicted
levels, that will bring actual tide readings at high tide near 1.5
feet MHHW. Therefore, some minor coastal flooding may occur.

The front will gradually move out into the coastal waters and
stall by late Thursday night into early Friday, with a light to
modest offshore flow developing.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  62  71  47  61 /  60  90  20  10
LCH  64  73  51  64 /  60  90  20  10
LFT  64  73  56  66 /  50  90  70  20
BPT  64  73  50  65 /  70 100  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 8 AM CST Thursday for LAZ043>045-052>055.

     Wind Advisory until 8 AM CST Thursday for LAZ041-042-073-074.

     Coastal Flood Advisory until 8 AM CST Thursday for LAZ073-074.

TX...Wind Advisory until 8 AM CST Thursday for TXZ215-216.

     Coastal Flood Advisory until 8 AM CST Thursday for TXZ215.

GM...Small Craft Advisory until 6 PM CST Thursday for GMZ452-455-472-
     475.

     Small Craft Advisory until noon CST Thursday for GMZ450-470.

     Small Craft Advisory until 8 AM CST Thursday for GMZ430-432.

     Small Craft Exercise Caution Thursday morning for GMZ430-432.

     Small Craft Advisory until 8 AM CST Thursday for GMZ435.

     Small Craft Exercise Caution until 6 PM CST this evening for
     GMZ435.

     Small Craft Exercise Caution from Thursday morning through
     Thursday afternoon for GMZ435.

&&
Hazardous weather outlook, Dec 26, 3:06 PM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
306 PM CST Wed Dec 26 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
272115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
306 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Wind Advisory in effect for the I-10 corridor south to the coast.
Coastal Flood Advisory for Cameron and Jefferson coasts.
Marginal Risk of excessive rainfall that may lead to flash
flooding for southeast Texas.
Marginal risk of severe storms producing damaging winds and
possibly a few tornadoes west of a Lake Charles to Leesville line.
Slight risk of severe storms producing damaging winds and
possibly a few tornadoes west of a Beaumont to Toledo Bend line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind Advisory in effect for the I-10 corridor south to the coast
on Thursday morning.
Coastal Flood Advisory for Cameron and Jefferson coasts on
Thursday morning.
Slight Risk of excessive rainfall that may lead to flash flooding
east of an Opelousas to Cameron line on Thursday and Thursday
night.
Marginal Risk of excessive rainfall that may lead to flash
flooding west of an Opelousas to Cameron line on Thursday.
Slight risk of severe storms producing damaging winds and
possibly a few tornadoes for the entire area on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-272115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
306 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Small Craft Advisory for the entire area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisory for the entire area Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 8:05 PM CSTSmall Craft AdvisoryLCH33 hr
Dec 27, 6:38 AM CSTTornado WarningLCHRapides, Vernon37 min
Dec 27, 7:11 AM CSTTornado WarningLCHVernon34 min
Dec 27, 7:11 AM CSTTornado WarningLCHCalcasieu34 min
Dec 27, 7:37 AM CSTTornado WarningLCHCalcasieu19 min
Dec 27, 8:30 AM CSTSevere Thunderstorm WarningLCHAllen, Calcasieu, Jefferson Davis30 min
Dec 27, 8:36 AM CSTRiver Flood WarningLCHCalcasieu12 hr
Dec 27, 8:41 AM CSTTornado WarningLCHAllen, Evangeline, Rapides34 min
Dec 27, 8:41 AM CSTTornado WarningLCHAllen, Evangeline22 min
Dec 27, 9:00 AM CSTCoastal Flood AdvisoryLCHCameron7 hr
Dec 27, 9:14 AM CSTTornado WarningLCHAvoyelles, Evangeline, Rapides31 min
Dec 27, 9:28 AM CSTTornado WarningLCHAvoyelles, Evangeline, Saint Landry32 min
Dec 27, 9:36 AM CSTAreal Flood AdvisoryLCHAcadia, Allen, Avoyelles, Calcasieu, Evangeline, Iberia and 6 more5 hr
Dec 27, 9:42 AM CSTTornado WarningLCHAcadia, Cameron, Jefferson Davis, Vermilion33 min
Dec 27, 9:55 AM CSTFlash Flood WarningLCHAcadia, Calcasieu, Evangeline, Jefferson Davis3 hr
Dec 27, 9:57 AM CSTFlash Flood WarningLCHAvoyelles, Rapides3 hr
Dec 27, 10:14 AM CSTTornado WarningLCHAcadia, Lafayette, Vermilion31 min
Dec 27, 10:21 AM CSTFlash Flood WarningLCHAcadia2 hr
Dec 27, 11:03 AM CSTFlash Flood WarningLCHSaint Landry3 hr
Dec 27, 11:22 AM CSTFlash Flood WarningLCHLafayette, Vermilion3 hr
Dec 27, 12:07 PM CSTFlash Flood WarningLCHVermilion113 min
Dec 27, 12:50 PM CSTFlash Flood WarningLCHIberia, Saint Martin3 hr
Dec 27, 1:49 PM CSTRiver Flood WarningLCHLafayette, Vermilion69 hr
Dec 27, 2:10 PM CSTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry4 days
Dec 27, 2:10 PM CSTRiver Flood WarningLCHBeauregard4 days
Dec 27, 2:10 PM CSTRiver Flood WarningLCHAllen4 days
Dec 27, 2:46 PM CSTAreal Flood AdvisoryLCHSaint Martin, St. Mary119 min
Dec 27, 3:23 PM CSTFlash Flood WatchLCHLafayette, Saint Landry, Saint Martin18 hr
Dec 27, 4:46 PM CSTAreal Flood AdvisoryLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more3 hr
Dec 27, 6:13 AM CSTSpecial Weather StatementLCHHardin, Jasper, Newton47 min
Dec 27, 8:36 AM CSTRiver Flood WarningLCHHardin, Jasper, Jefferson, Orange25 days
Dec 27, 8:36 AM CSTRiver Flood WarningLCHJefferson, Orange18 days
Dec 27, 2:49 PM CSTRiver Flood WarningLCHJasper, Tyler46 hr

Nearby

Gale Warnings in Louisiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.